Multifractional Probabilistic Laws

  • M. D. Ruiz-Medina
  • J. M. Angulo
Part of the Statistics for Industry and Technology book series (SIT)


In this paper, we apply the theory of pseudodifferential operators and Sobolev spaces to characterize fractional and multifractional probability densities. In the fractional case, local regularity properties of the probability density function are given in terms of fractional moment conditions satisfied by the characteristic function. Conversely, the parameter defining the order of the fractional Sobolev space where the characteristic function lies provides the index of stability in relation to fractional moment conditions of the probability density. The extension to the multifractional case leads to the introduction of new probabilistic models considering the theory of pseudodifferential operators and fractional Sobolev spaces of variables order.

Keywords and pharases

Bessel distribution fractional pseudodifferential operators Laplace distribution multifractional pseudodifferential operators 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Dautray, R., and Lions, J. L. (1985). Mathematical Analysis and Numerical Methods for Science and Technology, Spectral Theory and Applications, Vol. 3, Springer-Verlag, New York.Google Scholar
  2. 2.
    Donoghue, W. J. (1969). Distributions and Fourier Transforms, Academic Press, New York.zbMATHGoogle Scholar
  3. 3.
    Erdogan, M. B., and Ostrovskii, I. V. (1998). Analytic and asymptotic properties of generalized Linnik probability density, Journal of Mathematical Analysis and Applications, 217, 555–578.zbMATHCrossRefMathSciNetGoogle Scholar
  4. 4.
    Feller, W. (1971). An Introduction to Probability Theory and Its Applications, Vol. II, John Wiley_& Sons, New YorkzbMATHGoogle Scholar
  5. 5.
    Gnedenko, B. V., and Kolmogorov, A. N. (1954). Limit Distributions for Sums of Random Variables, Addison-Wesley Reading, MA.zbMATHGoogle Scholar
  6. 6.
    Gorenflo, R., and Mainardi, F. (1998). Fractional calculus and stable probability distributions, Archive of Mechanics, 50, 377–388.zbMATHMathSciNetGoogle Scholar
  7. 7.
    Jacob, N., and Leopold, H.-G. (1993). Pseudodifferential operators with variable order of differentiation generating Feller semigroup, Integral Equation Operator Theory, 17, 544–553.zbMATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    Kemp, F. (2003). The Laplace distribution and generalizations: a revisit with applications to communications, economics, engineering, and finance. Journal of the Royal Statistical Society, Series D, 52, 698–699.Google Scholar
  9. 9.
    Kikuchi, K., and Negoro, A. (1995). Pseudodifferential operators with variable order of differentiation. Reports of Liberal Arts and Science Faculty, Shizuoka University, 31, 19–27.Google Scholar
  10. 10.
    Kikuchi, K., and Negoro, A. (1997). On Markov processes generated by pseudodifferential operator of variable order, Osaka Journal of Mathematics, 34, 319–335.zbMATHMathSciNetGoogle Scholar
  11. 11.
    Meerschaert, M. M., Benson, D. A., and Baümer, B. (1999). Multidimensional advection and fractional dispersion, Physical Review E, 59, 5026–5028.CrossRefGoogle Scholar
  12. 12.
    Ruiz-Medina, M. D., Anh, V. V., and Angulo, J. M. (2004). Fractional generalized random fields of variable order, Stochastic Analysis and Its Applications, 22, 775–799.zbMATHCrossRefMathSciNetGoogle Scholar
  13. 13.
    Samorodnitsky, G., and Taqqu, M. S. (1994). Stable Non-Gaussian Random Processes: Stochastic Models with Infinite Variance, Chapman_& Hall, New York.zbMATHGoogle Scholar
  14. 14.
    Seshadri, V., and West, B.J. (1982). Fractal dimensionality of Lévy processes, Proceedings of the National Academy of Sciences, 79, 4501–4505.zbMATHCrossRefMathSciNetGoogle Scholar
  15. 15.
    Stein, E. M. (1970). Singular Integrals and Differential Properties of Functions, Princeton University Press, Princeton, NJ.Google Scholar
  16. 16.
    Triebel, H. (1978). Interpolation Theory, Function Spaces, Differential Operators, North-Holland Publishing Co., Amsterdam.Google Scholar
  17. 17.
    Triebel, H. (1997). Fractals and Spectra, Birkhäuser, Boston.zbMATHGoogle Scholar

Copyright information

© Birkhäuser Boston 2006

Authors and Affiliations

  • M. D. Ruiz-Medina
    • 1
  • J. M. Angulo
    • 1
  1. 1.University of GranadaGranadaSpain

Personalised recommendations